Advertisement

Breathing Difficulties After an Electroconvulsive Therapy

You are scheduled to do an outpatient electroconvulsive therapy (ECT) on a 36-yr-old female. This is her fourth ECT in a series of at least eight. She tells you that the previous ones have been uneventful and that her mood is better. She is 90 kg, and 5′6″ in height. She works in her husband’s restaurant, where she is a cook. Her medical history is significant for depression, hypertension, insulin-dependent diabetes mellitus, and hypothyroidism. She takes nifedipine, enalapril, insulin, thyroxine, paroxetine, and fluphenazine. After she arrives in the treatment room, an IV is started. You examine the patient and find nothing abnormal, including her airway exam. Her chest is clear to auscultation. Her heart rate is 90, BP 130/70, respiratory rate is 12, and room air oxygen saturation is 97%. You place noninvasive monitors on the patient and start to preoxygenate her. Anesthesia is induced with etomidate 16mg, followed by succinylcholine 1 mg/kg. The patient is hyperventilated and the ECT procedure is done uneventfully, except excess salivation is noted after the treatment. The patient awakens from the anesthetic, but suddenly sits up and starts to cough violently. Her saturation falls to 86%. You diagnose laryngospasm and provide positive-pressure mask ventilation with 100% oxygen. After a few minutes, the laryngospasm is broken and she is now breathing easier. She sits up, and although her oxygen saturation is now 96% on nasal oxygen (6 liters/min,) she complains that she does not get enough air. (The nurse tells you now that this difficulty with breathing happened last time she had an ECT, but she slowly improved and was discharged home.) The nurse tells the patient to lie down, but she refuses. She again states that she can’t breathe. She rips off all her monitors and refuses to have them replaced. The nurse tells you she did that last time too. Are you concerned, and if so what will you do?

Keywords

Pulmonary Edema Electroconvulsive Therapy Treatment Room Excess Salivation Nasal Oxygen 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cochran M, DeBattista C, Schmiesing C, Brock-Utne JG. Negative-pressure pul-monary edema: a potential hazard in patients undergoing ECT. J ECT 1999;15:168-170.PubMedGoogle Scholar
  2. 2.
    Oswalt CE, Gates GA, Holmstrom F. Pulmonary edema as a complication of acute airway obstruction. JAMA 1977;238:1833-1835.CrossRefPubMedGoogle Scholar
  3. 3.
    Loyd JE, Nolip KB, Parker RE, Rosellie RJ, Brigham KL. Effects of inspiratory resistance loading on lung fluid balance in awake sleep. J Applied Physiol 1986;60:198-203.Google Scholar
  4. 4.
    Goitz RJ, Goitz HT, DiFazio CA, McCue FC, III. Identification of acute pulmo-nary edema following routine outpatient orthopedic procedures in healthy, young adults. Orthopedics 1994;17:949-952.PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Personalised recommendations